0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Photo Essay |

Acute Thioridazine Retinopathy

Gaurav K. Shah, MD; David B. Auerbach, DO; James J. Augsburger, MD; Peter J. Savino, MD
Arch Ophthalmol. 1998;116(6):826-827. doi:10.1001/archopht.116.6.826.
Text Size: A A A
Published online

Extract

AN OBESE 28-year-old woman with a long history of psychiatric problems had decreased vision in both eyes for 6 months. She reported that most of the visual loss occurred about 2 weeks prior to her visit.

Her medications included fluoxetine, diazepam, methylphenidate hydrochloride, and thioridazine. The thioridazine (800 mg 4 times daily) had been prescribed 8 weeks prior to her visit and had been taken as prescribed until 4 days before her examination.

Best-corrected visual acuity was 20/60 OD and 20/25 OS. There was a trace relative afferent pupillary defect in the right eye. Automated perimetry showed a superior arcuate defect in the right eye and nonspecific reduction in sensitivity in the left eye. Dilated fundus examination revealed a diffuse pigmentary retinopathy of the entire postequatorial fundus (Figure 1). Fluorescein angiography demonstrated confluent areas of punctate hyperfluorescence consistent with diffuse retinal pigment epithelial alteration secondary to acute thioridazine toxic effects (Figure 2).

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

First Page Preview

View Large
First page PDF preview

Figures

Place holder to copy figure label and caption
Figure 1.

Diffuse granular pigmentary retinopathy is evident in both the posterior pole (A and B) and periphery (C and D) of the right (A and C) and left (B and D) eyes.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.

Fluorescein angiography demonstrates widespread alteration of the retinal pigment epithelium with discrete areas of alternating hypofluorescence and hyperfluorescence. Retinal pigment epithelium abnormalities are more apparent on angiography in comparison with fundus photography.

Graphic Jump Location

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 1

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
PubMed Articles
Jobs
brightcove.createExperiences();